Paracetamol overdose: what you need to know
Paracetamol is the most common drug taken in overdose in the UK. Almost 100,000 people attend Accident and Emergency departments each year after having taken a paracetamol overdose, and around half of these are admitted for treatment.
When taken in a normal dose, paracetamol is a safe and effective drug used to relieve pain and reduce fevers. Too high a dose however can result in liver damage, liver failure and death. Over the last ten years, there have been approximately 200 deaths each year from paracetamol poisoning in England and Wales.
Just a few paracetamol tablets over the recommended dose can potentially cause fatal liver damage, and there may be no symptoms until it is too late for treatment to help. There is an antidote for paracetamol poisoning and it is most effective within eight hours of the overdose, so getting help early is essential.
The recommended adult dose of paracetamol is 1 gram, four times a day. Each tablet of paracetamol contains 500 milligrams so this equates to two tablets four times a day with a maximum daily dose of 4 grams or eight tablets. At least four to six hours should be left between doses.
You should not take more than this recommended dose. Some overdoses are taken intentionally as an act of self-harm but many are accidental. Taking a few extra tablets each day over a number of days could push you into harmful toxic levels and result in liver damage and possibly death.
If you have taken more than the recommended dose you should attend Accident and Emergency to be assessed as soon as possible.
How much paracetamol is an overdose?
Paracetamol is mainly cleared from the body by the liver. The liver can only cope with so much paracetamol at one time. A substance called glutathione is needed to neutralise the toxic break down components of paracetamol. If the glutathione runs out, then the toxic substances build up and damage liver cells. An adult body can produce enough glutathione to safely clear 4 grams of paracetamol every 24 hours which is why it is the recommended dose. Taking more than this amount risks permanent and even fatal liver damage.
There are other factors which determine how much paracetamol your body can safely deal with and these include:
Weight. The safe doses of paracetamol for children vary according to their body weight and a very light adult may be easily pushed into toxic levels.
Liver disease. Pre-existing liver conditions may reduce the ability of the liver to clear paracetamol.
Alcohol abuse. Long term alcohol misuse can reduce liver function.
Medications. Some medications increase the risk of liver damage from paracetamol including carbamazepine, phenobarbital, phenytoin, ketoconazole and rifampicin.
In these situations, the safe daily amount of paracetamol will be reduced, you may even be advised to avoid it altogether – check with your doctor.
Any amount of paracetamol over the recommended dose could be classed as an overdose. Staggered overdoses, where people take more than the recommended dose over a period of hours or days can cause harm in the same way that sudden, large overdoses can. Sometimes people take a small amount over the recommended dose every day with no intention of harming themselves, just to help ease their pains. This is called a therapeutic excess and can still be harmful. There may be no symptoms until liver damage is already established so the presentation to a doctor can be late and the condition irreversible.
Paracetamol was first made available over the counter in the UK in 1963. Due to concern over the number of deaths from paracetamol overdoses, the Government placed restrictions on how much you could buy in one go. Reducing the amount to a maximum purchase of 8 grams (16 tablets) made it harder to overdose. Over the following ten years, the number of deaths from paracetamol poisoning fell by 43 per cent. The requirement for paracetamol to be sold in blister packs also made overdosing more difficult.
Many products such as flu remedies and painkillers contain paracetamol. Always read the label carefully.
Paracetamol overdose symptoms
You may feel sick or have abdominal pain but the alarming thing about paracetamol overdose is that there may not be any symptoms for up to 12 days after ingestion. People are often unaware of this fact and of the dangers of paracetamol in excess so they may not seek medical help. When they do they may already have liver damage and treatment may not be successful.
Liver damage can happen within a few days of paracetamol overdose. The symptoms and signs of liver damage include:
Pain and tenderness in the right upper abdomen
Unexpected bleeding (normal blood clotting is impaired)
Encephalopathy (damage to the brain)
Paracetamol overdose treatment
There is an antidote to paracetamol and accessing this as soon as possible is essential. The drug N-acetylcysteine is given intravenously (through a vein). It protects the liver from damage, this may work via increasing glutathione levels. It is most effective within 8 hours of an overdose but can be used up to and occasionally beyond 24 hours.
N-acetylcysteine is given to people who have a certain level of paracetamol in their blood stream.
Blood tests for paracetamol levels are taken four hours after the overdose and the result is plotted on a graph to see if it falls above the treatment line.
Sometimes in the case of large overdoses or staggered overdoses, treatment with N-acetylcysteine will be started before the blood results are back.
N-acetylcysteine may also be given after 24 hours if signs of liver damage such as liver tenderness, jaundice or abnormal liver blood tests are present.
If someone presents to Accident and Emergency within one hour of ingesting a significant amount of paracetamol, they may be treated with activated charcoal. This is taken in liquid form and binds to paracetamol in the gastrointestinal tract reducing the amount which is absorbed.
Doctors will discuss cases of paracetamol overdose with the National Poisons Information Service if there is any doubt as to whether treatment is required.
Around 1 in 500 paracetamol overdoses result in liver failure. Liver failure can be fatal and the only cure is a liver transplant. The British Liver Trust say that emergency liver transplantation is uncommon and only 20 to 30 are carried out each year in the UK.
If someone is very unwell with an overdose they may require treatment in an intensive care unit. It is common for people to take a variety of different medications when they overdose and each can have its own complications and treatments.
Everyone who has been admitted to hospital with an overdose needs to be seen by the psychiatric team before they are discharged home. Understanding why they took the overdose and what help and support they need is essential. It may be the first time the person has admitted they aren’t coping. It is important to ensure they are not at risk from harming themselves again and have ongoing treatment arranged for their mental health.
There is ongoing research to find new treatments for paracetamol overdose that will be effective beyond the eight-hour window that current treatment with N-acetylcysteine offers.
Last updated: 14-10-2020
You Might Also Like